Hail, Marquette
- When
- May 14, 12:55 PM EST
- Where
- Marquette County, 1 mi WSW of Ishpeming
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.495, -87.669
Scattered thunderstorms tracked across Upper Michigan on the afternoon of the 14th ahead and along a warm frontal passage. A few of these storms produced large hail over Marquette, Alger and Luce counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Scattered thunderstorms tracked across Upper Michigan on the afternoon of the 14th ahead and along a warm frontal passage. A few of these storms produced large hail over Marquette, Alger and Luce counties. |A second round of severe storms developed in the evening coincident with a cold frontal passage. These storms producing large hail and damaging wind over the west half of Upper Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 14, 11:28 AM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1228 PM EDT MON MAY 14 2007 .UPDATE... ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THIS EVENING... THUNDERSTORM FORMATION STILL FAVORABLE THIS AFTERNOON INTO THIS EVENING AS CONVECTIVE SHORTWAVE APPROACHES FROM MN AND WARM FRONT IS DRAPED OVER NRN WI ADN FAR WRN UPR MI. MODIFIED RUC SNDGS FOR 83/57 SHOWS SBCAPE VALUES AROUND 1500 J/KG. HOWEVER...MODEL SNDGS DO SHOW A CAP ABOVE 800 MB WITH AROUND 100 J/KG CIN TO OVERCOME. GIVEN APPROACH OF SHORTWAVE FROM MN WOULD EXPECT HEIGHTS TO LOWER AND CAPPING TO WEAKEN THIS AFTERNOON. THE EXPECTED WEAKENING OF THE CAP ALONG WITH CONVERGENCE ALONG THE WARM FRONT AND POSSIBLE LAKE BREEZE BOUNDARIES SHOULD AID IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON. WILL KEEP LIKELY POPS GOING OVER MUCH OF THE WRN THIRD OF THE FCST AREA WITH CHC POPS SPREADING CNTRL AND E. THERE DEFINITELY EXISTS THE POTENTIAL FOR SEVERE STORMS AS WELL... GIVEN SBCAPES OF AROUND 1500 J/KG...STRONG FAIRLY UNIDIRECTIONAL DEEP LAYER SHEAR AND THE PRESENCE OF A BROAD 35-45 KT LOW-LEVEL JET NOSING INTO THE AREA. WET-BULB ZERO HEIGHTS OF BETWEEN 10-11 KFT WITH THE STRONG SHEAR PRESENT COULD LEAD TO A FEW STORMS PRODUCING LARGE HAIL AS WELL AS DAMAGING WINDS. ISOLATED TORNADOES NOT OUT OF THE QUESTION EITHER AS STORMS LIKELY TO BECOME MORE SURFACE BASED BY LATE AFTERNOON AND STILL HAVE WARM-FRONT BOUNDARY PRESENT. 0-3 KM STORM-RELATIVE HELICITY VALUES WERE AROUND 250 M2/S2 WITH 0-1 KM AROUND 125-130 M2/S2 WERE ALSO FAVORABLE FOR TORNADOGENESIS. THUS... HAVE UPDATED THE HWO TO INCLUDE MENTION OF POSSIBLE ISOLATED TORNADOES LATE THIS AFTERNOON INTO THIS EVENING. && .DISCUSSION... CURRENTLY FIRST ROUND OF SHOWERS AND THUNDERSTORMS IMPACTING CENTRAL UPPER MICHIGAN WITH HEAVY RAIN AND FREQUENT LIGHTNING. MUCAPES OF 500 TO 1000J/KG ROOTED ABOVE H85 RESULTED IN ISOLATED CELLS WITH PEA TO DIME SIZED HAIL. EDGE OF CAP AT 750MB APPARENT IN REGIONAL RADAR LOOP WITH CONVECTION ARCING FM NORTHERN MN ACROSS NORTHWEST LK SUPERIOR AND SE INTO THE ONGOING COMPLEX OVR THE EASTERN HALF OF UPPER MICHIGAN. A FEW BLIPS SHOWING UP OVR NORTHERN WI...BUT NOTHING IS BECOMING ORGANIZED OR STRONGER. CONVECTION OVR NORTHERN MN FEEDING OFF BETTER INSTABILITY TO THE WEST AND ONE CELL PRODUCED SVR HAIL LAST HOUR. H85 WIND MAX OF 50KT TRANSPORTING MOISTURE INTO CURRENT THUNDERSTORMS OVR CWA IN PROCESS OF VEERING WSW SO EXPECT THUNDERSTORMS IN THE EAST THIS MORNING BEFORE FADING AWAY WITH CAPPING BUILDING OVERHEAD. EXCEPTION WILL BE ALONG EDGE OF CAP WHERE DISTURBANCES RIDING ALONG US/CANADIAN BORDER WILL KEEP TRIGGERING CONVECTION THROUGH THE DAY. OTHERWISE...REDUCED POPS TO JUST A SLIGHT CHANCE TOWARD WI BORDER THROUGH EARLY AFTN AS CAPPING PREVAILS. AFTER CONVECTION SHIFTS OUT OF AREA...BARRING ANY WIDESPREAD CLOUD COVER...EXPECT MIXING TO AROUND H85 TO BOOST TEMPS TO AROUND 80F FOR THE INLAND WEST HALF AS WARM FRONT MOVES TO NEAR ONT-CMX-MQT-ESC LINE THIS AFTN. MUCH COOLER TEMPS FOR THE EAST AS SOUTH FLOW ADVECTS MOIST MARINE LAYER OFF LK MICHIGAN. TEMPS NEAR LK MI WILL PROBABLY STAY IN THE 50S ALL DAY WHILE INLAND PORTIONS OF EAST WILL STRUGGLE INTO LOWER 60S. SURFACE BASED CAPE THIS AFTN IN WARM SECTOR INCREASES TO AROUND 1500 J/KG USING A T/TD OF 80/55. ALSO A STRONG CAP STILL PRESENT WITH VALUES NEAR 100J/KG. SHORTWAVE LEADING TO CONVECTION OVR ND EMERGES INTO NORTHERN MN BY EARLY AFTN THEN TO WESTERN LK SUPERIOR BY LATE AFTN. THIS SHORTWAVE WILL HELP LOWER HEIGHTS AND WEAKEN CAPPING SEEN ON SOUNDINGS...BUT WITH MAIN SFC BOUNDARY JUST ENTERING PICTURE AROUND 21Z...EXPECT INITIATION TO BE DELAYED UNTIL LATE AFTN. IF NORTHEAST WINDS ACROSS WESTERN LK SUPERIOR STRENGTHEN THEN THERE MAY BE A TRIGGER AHEAD OF THE MAIN FRONT AND CONVECTION MAY TRY TO DEVELOP SLIGHTLY EARLIER OVR NORTHWEST WI INTO FAR WESTERN UPR MI. LATEST RUC LIKES THIS IDEA...WHEREAS LOCAL WRF-ARW AND NAM/GFS DO NOT DEVELOP CONVECTION UNTIL LATE IN THE DAY. EVENTUALLY EXPECT THE 0-6KM DEEP LAYER SHEAR OF 40KT WILL TEAM WITH BUILDING INSTABILITY TO PRODUCE A POTENTIAL OF SEVERE THUNDERSTORMS ACROSS CWA THROUGH EARLY EVENING. ALL CWA IS INCLUDED IN THE SPC DAY ONE SLIGHT RISK AREA. LARGE HAIL AND DAMAGING WINDS ARE BOTH POSSIBLE. THUNDERSTORM THREAT AND POTENTIAL SEVERE STORMS WILL EXIT THE CWA FM W TO E AS MAIN FRONT SLIDES ACROSS UPR MICHIGAN. TUE/WED STILL LOOKING COOLER THAN NORMAL WITH SHOWERS AT TIMES. COOLEST TEMPS TUE IN CYCLONIC N/NE FLOW OVR NORTHWEST AND NORTH CENTRAL CWA WHILE N WINDS ON WED WILL KEEP EVEN WI BORDER AREAS COOL. AREAS NEAR LK SUPERIOR WED WILL STRUGGLE TO REACH THE UPR 40S. FUTURE FORECASTS WILL NEED TO ADDRESS POTENTIAL FOR SNOW TUE NIGHT INTO WED AS RATHER STRONG SHORTWAVE DIGS INTO THE TROUGH. GFS/NAM COOLEST WITH THE AIRMASS SHOWING H85 TEMPS DIPPING BLO ZERO. UKMET AND ECMWF NOT AS COLD. COLDER MODELS WOULD LEAD TO CHANCE OF SNOW TO MIX WITH RAIN LATE TUE NIGHT OVR HIGHER TERRAIN OF NORTHWEST AND NORTH CENTRAL. H5 COLD POOL TO -28C LEADS TO DIURNAL SHOWERS ON WED WHICH WITH THE LOW FREEZING LEVELS AROUND 1KFT MAY CONTAIN SOME SNOW AS WELL. COOLING IS BRIEF AS WARMER TEMPS ARE EXPECTED BY LATE WEEK WITH RETURN FLOW DEVELOPING. COORD WITH APX/GRB. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...VOSS PREV DISCUSSION...JLA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1103 AM EDT MON MAY 14 2007 MIZ001>007-009>014-084-085-151200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 1103 AM EDT (1003 AM CDT) MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER WESTERN UPPER MICHIGAN ALONG AND NORTH OF A WARM FRONT APPROACHING FROM NORTHERN WISCONSIN. THE STORMS WILL THEN SPREAD INTO CENTRAL UPPER MICHIGAN THIS EVENING. SOME OF THE STORMS LATE THIS AFTERNOON AND THIS EVENING MAY PRODUCE DAMAGING WINDS...HAIL UP TO ONE AND A HALF INCHES IN DIAMETER AND POSSIBLY EVEN ISOLATED TORNADOES NEAR THE WARM FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WIDESPREAD FROST IS LIKELY OVER INTERIOR WEST AND CENTRAL UPPER MICHIGAN LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. LSZ221-241>248-263-264-151200- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 1103 AM EDT (1003 AM CDT) MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING OVER ALL OF LAKE SUPERIOR. THE THREAT OF THUNDERSTORMS WILL LINGER THROUGH MUCH OF TONIGHT OVER FAR SOUTHEAST LAKE SUPERIOR BEFORE ENDING LATE. A FEW OF THE STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE LARGE HAIL...STRONG WINDS AND POSSIBLY EVEN A FEW WATERSPOUTS...ESPECIALLY OVER SOUTHERN PORTIONS OF THE LAKE. EXPECT AREAS OF FOG TODAY AND TONIGHT. THE FOG COULD BE DENSE... REDUCING VISIBILITY TO ONE-QUARTER MILE OR LESS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREAS OF FOG WILL LINGER OVER CENTRAL AND EASTERN LAKE SUPERIOR UNTIL EARLY TUESDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-262-151200- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 1103 AM EDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE THUNDERSTORMS WILL BE MOST NUMEROUS DURING THE EVENING. A FEW OF THE STRONGER THUNDERSTORMS THIS EVENING COULD PRODUCE LARGE HAIL AND STRONG WINDS. EXPECT AREAS OF FOG TODAY AND TONIGHT. THE FOG COULD BE DENSE... REDUCING VISIBILITY TO ONE-QUARTER MILE OR LESS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VOSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 124 PM EDT MON MAY 14 2007 MIZ005-141815- MARQUETTE- 124 PM EDT MON MAY 14 2007 ...STRONG THUNDERSTORM MOVING ACROSS MARQUETTE COUNTY... AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CHAMPION...OR 17 MILES WEST OF ISHPEMING...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... REPUBLIC. NATIONAL MINE. NEGAUNEE. SANDS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Marquette radar (KMQT), 10 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
22 hail, 6 thunderstorm wind. Local standard time, as filed.
Most hailstones were half an inch to an inch and a half in diameter, but a few stones were three inches in diameter and shattered car windows.
Half an inch to an inch and a quarter diameter sized hail covered the ground.
Golf ball sized hail reported along County Road 550 between the Big Garlic and Little Garlic Rivers. Reported relayed via TV-6 in Marquette.
Some penny but mostly dime-sized hail.
Dime to nickel-sized hail.
Wind gusts to 50 mph.
Seven-inch diameter tree blown down onto guardrail on Highway M-95.
Mostly dime...but a few nickel-sized hail.
Penny to quarter-sized hail.
Reported by the KSAW tower. Pea-sized hail also reported.
Numerous trees blown down.
Several three-inch diameter branches blown down.
Five-inch diameter tree limb down.
Top of a pine tree fell on a car on 48th Avenue along the north city limits of Menominee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30506, 30513, 30517, 30521, 30523, 30524, 30525, 30526, 30527, 30528, 30529, 30771, 30775, 30776, 30777, 30779, 30780, 30781, 30783, 30784, 30787, 30788, 30789, 30798, 30799, 30800, 30801, 30802.